Question: Metronidazole is a commonly prescribed antibiotic that has been reported to rarely induce what has been termed “metronidazole-induced encephalopathy”. What are the clinical symptoms associated with this syndrome and what are the reported brain MRI findings associated with this entity?
Answer: The cited reference notes: “Three types of symptoms have been reported: seizures, cerebellar dysfunction, and acute changes in mental status. These symptoms may develop alone or in combination. B rain MRI on T2 weighted FLAIR images reveals abnormalities, mostly within the cerebellar dentate nuclei and corpus callosum. The third cerebral ventricle [has been reported to be] sandwiched by bilateral cerebellar dentate nuclei taking the form of a “chestnut”. The abnormality within the cerebellar dentate nuclei has thus been termed the “chestnut sign” in Japan where several case with metronidazole induced encephalopathy have been reported.” (Kuriyama A. Chestnut sign: metronidazole-induced encephalopathy. 2017 J Emerge Med 52(1): 101-102)